I recently saw the following question:
I'm a juvenile-onset (type 1) diabetic. I was prescribed clindamycin for olecranon bursitis [inflammation of the fluid-filled sac at the elbow], and have been running higher than normal blood sugar levels since I've been taking it. Can clindamycin cause blood sugar levels to rise?
I checked at the FDA website, at Drugs@FDA, where there are lots of FDA-approved labels for older drugs -- clindamycin (brand name Cleocin) was approved back in 1970 or thereabouts. I found no mention of hyperglycemia or other glucose changes in several versions of the label.
Since the event of hyperglycemia hasn't found its way into any of these labels, it's probably not a very worrisome event.
I'd tend to think that the cause of your glucose levels rising is either the infection that resulted in your physician prescribing this antibiotic, the pain of the injury, or perhaps the lack of physical activity caused by the problem with your elbow. Also, although you didn't mention it, sometimes physicians treat bursitis with injections of corticosteroid medication into the bursa: if you were injected with steroids, the steroids would have almost inevitably caused your glucose levels to rise.
What to do?
First of all, continue to check your blood glucose values frequently.
Second, plan to temporarily increase your insulin doses to counter the hyperglycemia. Even mild elevations of blood glucose might impair the healing process, and if the values skyrocket, you'd be at an increased risk of diabetic ketoacidosis.
Third, if you had an injection into the joint, check with your physician to see if it contained any steroids; if it did, ask about the duration of activity of the steroid so you'll have a rough estimate of how long the high sugars will last.
Finally, continue the clindamycin as prescribed. There's nothing I can find to indicate it's at fault.
Hope you heal up soon!
Published On: July 15, 2014